How JustAnswer Works:
  • Ask an Expert
    Experts are full of valuable knowledge and are ready to help with any question. Credentials confirmed by a Fortune 500 verification firm.
  • Get a Professional Answer
    Via email, text message, or notification as you wait on our site.
    Ask follow up questions if you need to.
  • 100% Satisfaction Guarantee
    Rate the answer you receive.
Ask Dr. Altman Your Own Question
Dr. Altman
Dr. Altman, Veterinarian
Category: Dog Veterinary
Satisfied Customers: 11113
Experience:  Practicing small animal veterinarian for 17 years.
53976849
Type Your Dog Veterinary Question Here...
Dr. Altman is online now
A new question is answered every 9 seconds

My dog just ate several pills of Macrobid and phenazopopyridine,

Customer Question

My dog just ate several pills of Macrobid and phenazopopyridine, used for UTI infections. She is throwing up now. Should we take her to an emergency vet clinic?
Submitted: 1 year ago.
Category: Dog Veterinary
Expert:  Dr. Altman replied 1 year ago.
Welcome! I am Dr. Altman, a licensed veterinarian and happy to answer your questions today.
Can you please give me the weight of your dog and the mg of the two medications ingested along with the suspected quantity of each? Thank you
Expert:  Dr. Altman replied 1 year ago.
Both of these medications have the potential for causing issues with organ function so if you are not sure it would be best to consider the er tonight.
The dose usually given to dogs for macrobid is 2mg/pound. Because the drug is rapidly absorbed and excreted, patients with normal renal function should require little therapy when mild overdoses occur. You may see a few episodes of vomiting and diarrhea.
In severe overdoses there is a possibility of damage to the liver, destruction of red blood cells, and respiratory problems. However these possible side effects are believed to occur very rarely in animals. Monitoring for signs of lethargy, trouble breathing, and decreased appetite.
Phenoazophyridine can cause liver and/or kidney problems. Ingestion can also cause vomiting, diarrhea, lethargy, and increased respiratory rate (panting), and ataxia (walking like he's a bit drunk). Treatment for an overdose would be IV fluids, cimetidine (to protect the stomach), and monitoring liver and kidney values (and treating symptomatically if they are elevated).
I hope this information is helpful but please let me know how else I can assist you both today. I would err on the side of caution and have her seen tonight to ensure her kidney and liver function is not affected and further therapy is not necessary.
If you have more questions or if I can help in any other way, please do not hesitate to ask! If you would like to accept my answer, please press RATE OUR CONVERSATION (I am not compensated in any other way). Bonuses are always welcome. Thanks!
If you have additional questions after you rate the question, you are welcome to request me for additional conversations if I am on-line or by beginning your question "Dr. Altman..." or "Dogdoc4u..." and others will leave the questions for me. Good luck to you both!!!
Customer: replied 1 year ago.
Thank you for your response. She is 45 lbs. I believe she ate 200-400 MG of Macrobid and(###) ###-####MG of Phenazopyridine. Would you consider that a serious amount?
Customer: replied 1 year ago.
I believe she ate them between 1-4 hours ago. There is a lot of vomiting but she seems pretty normal. She drank some water and ate some food.
Customer: replied 1 year ago.
She ate and drank just now and seems to be holding it down.
Expert:  Dr. Altman replied 1 year ago.
So her dose of the microbid would be 90 mg so 200 mg would not be a serious overdose but the 400 mg might be more of a concern.
The recommendation for decontamination for phenazopyridine is 400 mg (20 mg/kg) for your dog so if(###) ###-####mg was ingested this would be the more serious amount to be concerned about...
Please let me know if I can assist with any additional questions or clarify anything else tonight. Unfortunately if there are issues with the kidneys or liver it might be 24-48 hours before she is really and you would seek veterinary care so it would be best to have her seen now before it was completely absorbed.
Expert:  Dr. Altman replied 1 year ago.
I am glad you were able to see my last responses. Please let me know if I can be of any further assistance to you both today, I am on-line another 15 minutes this evening
If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!
Expert:  Dr. Altman replied 1 year ago.
Good morning, I wanted to check in on you both to see how your Lili Dun is doing after the events last night? I would love an update when you are able. Thank you!
Customer: replied 1 year ago.
Our dog is doing well. No problems. Thanks for checking.
Expert:  Dr. Altman replied 1 year ago.
Oh that is great news, so happy to hear there were no ill effects from the ingestion! Thank you so much for the update :)
If you are satisfied with our chat please rate or accept so I may be compensated for my time. Thank you!
Good luck to you both in the future!
Expert:  Dr. Altman replied 1 year ago.
Hi,

I'm just following up on our conversation about Lili Dunn. How is everything going?

Dr. Altman